Greetings from zombie-land.
That’s where I’m currently residing as I go through antidepressant withdrawal. It’s a horribly dizzying place, filled with bouts of insomnia, nausea and an episode of neverending flu. It’s not a place I recommend visiting, and yet, I’ve found myself here because I decided to get off of Paxil, the anti-anxiety drug I’ve been on–off and on–for the last 10 years. And let me tell you, withdrawal is a bitch.
I went on Paxil when I was 23, going through my first major “adult” breakup and having the kind of generalized floating existential anxiety that can sometimes accompany graduating from college and trying to figure out what to do with the rest of your life. I had difficulty in social situations (I know, me?), which ironically coincided with my first major paid writing job–as a nightlife columnist. Prior to Paxil, I’d been on Buspar, an early anti-anxiety relic, but it just made me sleepy and non-functioning. On Paxil, I felt fairly normal, and the deep-seated lingering sense of despair/panic subsided. The drug, along with cognitive therapy, got me to a place where I felt pretty good most of the time, but not delusional, manic-style good.
I’ve always been more of a high-strung anxiety case than a depressive. But to me, those two things are just different sides of the same coin. Obviously I’m not a clinician, but my generalized pop psychology theory is that they’re both byproducts of how you’ve trained yourself to interact with the world. My inclination–because I’m the oldest in my family, because I’m an overachiever, because I’m a neurotic Jew–is to swing toward anxiety. Abstractly, anxiety can be very useful; it can push you into action, can cause you to question your choices or motivate you to try harder … until it doesn’t anymore. Until it becomes the thing that resides in the pit of your stomach and makes getting out of bed very difficult.
And here’s the thing, I may just be one of those people whose brain chemistry requires that I be on some kind of management drug for like, forever. And I’m not ashamed of that. There’s nothing wrong with using every available tool to solve your problem — and that might include psychotherapy, exercise, meditation or medication. Everyone is different; you shouldn’t be made to feel bad if you choose to augment your anxiety or depression treatment with medication. And while I hope this isn’t the case, the history of depression and anxiety in my family says that a lot of my problem might actually be genetically predetermined.
For the most part, Paxil worked very well for me — at least I think it did. I have no way to compare what my life would have been like if I hadn’t been on it. I just know that the few times I went off of it in the past, some traumatic extenuating circumstance would push me to go back on it. And then a few months ago, I started feeling distinctly Not Very Good–in an entirely different way. Rather than feeling crushing anxiety, I sunk into a weird murky depressive state. Nothing in my life was bad — at all. The triecta of work, love and home was in perfect working order. But I couldn’t muster the strength or interest to really leave my house. Everything felt hazy and uninteresting. The pinnacle of this was New Year’s Eve, when I actively concocted a plan to avoid going out, to avoid seeing my friends, and to instead, stay home and sleep, for like, two days. (For the record, I ended up going out and having a great time, but whatever.) Instead of the ball of anxiety that usually tipped me to one side, I felt a distinct sense of malaise and resign.
To counter this feeling, I put myself on an elimination diet, to see if I was having a bad psychological reaction to something I was eating (turns out, my body hates wheat and soy, whoops). I also went to my doctor and he suggested that maybe the Paxil just wasn’t doing the trick anymore. Anecdotally, Paxil has been known to just kind of crap out after a while. Doctors actually call it the “poop out” effect — clinical name tachyphylaxis — and clinicians still aren’t sure why certain drugs lose efficacy. Whatever the cause, my doctor suggested I switch to another drug, Wellbutrin, and taper off the Paxil. Carefully.
Paxil, you see, is notoriously awful to come off of — and Paxil withdrawal is in some ways akin to some kind of opiate withdrawal. There’s even a specific term for the symptoms — the Paxil flu — that many users report going through. For the first few days after I finally tapered entirely off the Paxil, I felt okay. The Wellbutrin seemed to be working, and I felt clearer than ever. And then the Paxil flu came on with a fierceness. Here’s what it feels like: Imagine your worst bout of the flu, coupled with sweats, insomnia, dizziness and loss of balance. Oh, and the extra special Paxil withdrawal symptom called “brain zaps.” Brain zaps are exactly what they sound like — when your brain starts feeling shaky and unstable and you have sort of mini shocks.
I’m feeling all of that right now.
The “flu” is caused by Paxil’s relatively short half-life. The term half-life refers to the length of time the medication stays in your system after you stop taking it. This is why, as any Paxil user can tell you, skipping a day or two is never an option. You will start to feel these symptoms almost immediately. It’s also why a gradual reduction in dosage is necessary. Even so, you’ll likely end up with some kind of consequence for going off the drug.
Thankfully there are several online message boards and websites where people can discuss and commiserate. The site QuitPaxil offers dozens of user testimonials, and outlines typical withdrawal responses:
- intense insomnia
- extraordinarily vivid dreams
- extreme confusion during waking hours
- intense fear of losing your sanity
- steady feeling of existing outside of reality as you know it (referred to as depersonalization at times)
- memory and concentration problems
- Panic Attacks (even if you never had one before)
- severe mood swings, esp. heightened irritability / anger
- suicidal thoughts (in extreme cases)
- an unconventional dizziness/ vertigo
- the feeling of shocks, similar to mild electric one, running the length of your body
- an unsteady gait
- slurred speech
- profuse sweating, esp. at night
- muscle cramps
- blurred vision
- breaking out in tears.
- hypersensitivity to motion, sounds, smells.
- decreased appetite
- abdominal cramping, diarrhea
- loss of appetite
- chills/ hot flashes
I am experiencing virtually all of those right now. And according to Paxil message boards, these symptoms can last anywhere from a few days to six weeks. Awesome.
So if I seem a little wobbly in the brain, it’s not me, it’s the Paxil withdrawal speaking. And no, I don’t regret taking the drug for so long — it effectively helped shape me in my 20s. But I do wish that someone had effectively warned me that going off of it would be worse than any bout of depression or anxiety I’ve ever had.
So if you’re thinking about going off of your anxiety meds, I’d caution you to do it gradually, and block off at least a few days where nothing much is required of you, because you are not going to be in any shape to do your taxes, or socialize, or crawl out of your bed.
Anybody else ever gone through medication withdrawal? Please share your stories in the comments!
Original by Julie Gerstein